sleeping pills

  1. Lunesta dose cut in half

    FDA slashes dose for common sleep meds

    If you've ever taken a sleep med, you're an overdose victim.

    The starting doses of the most common sleep meds are dangerously high -- so high they can impair everything from your thinking to your movements even long after you wake up.

    It's one of the many reasons I don't recommend these meds to my patients. And now, even the FDA is recognizing the very real dangers, cutting the starting dose of eszopiclone -- aka Lunesta -- in half as studies show the side effects can linger well into the next day.

    One study found that men and women given the drug had "severe" psychomotor and memory impairment 7.5 hours after taking it, and impaired driving skills and problems with both memory and coordination for up to 11 hours.

    That means if you take the drug at midnight, you could be fighting off those effects almost until lunchtime.

    And while the new guidelines apply to Lunesta and other eszopiclone-based drugs, the problem exists at least to some extent in just about every sleep med -- which is why last year, the FDA cut the recommended dose of zolpidem (the main ingredient in drugs such as Ambien) in half for women, and urged lower doses for men.

    With many drugs, an overdose is a problem for the patient. But with sleep meds, these doses patients have been given -- doses you can bet mainstream docs will continue to recommend even with the new guidelines in place -- have the potential to shatter innocent lives.

    After all, last year some 55 million prescriptions were written for sleep meds -- meaning that on any given morning, our roads are filled with people fighting off the aftereffects.

    I wouldn't be at all surprised if these drugs turned out to be nearly as big a problem on our roadways as alcohol.

    It's not just an issue for drivers. Poor judgment can affect you at home, work, school or anywhere else -- and that's hardly the only risk of these meds.

    It's not even the biggest risk.

    Over the short term, sleep drugs are known to cause weird dreams and bizarre and even dangerous sleepwalking behavior. Over the long term, common sleep meds can increase the risk of an early death by 500 percent or more.

    And if you're a heart patient, there's another huge risk you need to worry about. Keep reading!

  2. Psychiatric medications lead to falls in seniors

    Falling down over meds

    When a senior falls, it's only natural to blame it on age. But in many cases, those falls have a distinctly unnatural cause -- one that has nothing to do with the advancing years.

    It's drugs.

    Common psychiatric medications can leave even a young and healthy person unsteady on his feet. In seniors, these drugs are a fall waiting to happen -- and a new study out of the Netherlands finds they can actually double your own risk of having three or more falls over the next year.

    The study of more than 400 seniors finds the biggest risk in three types of drugs in particular: antidepressants, antipsychotics, and benzodiazepines. But while the new study focused on psychiatric medications, they're not the only drugs that can increase your fall risk.

    In addition to psychiatric medications everything from common painkillers to over-the-counter cold meds and antihistamines can also lead to falls.

    Several years ago, UNC-Chapel Hill put together a list of drugs that commonly lead to falls in seniors.

    It's a list worth getting to know, because falls are the leading cause of injury in seniors, responsible for 2 million hospitalizations and 20,000 deaths every year just in the United States.

    They're also responsible for the lion's share of the 300,000 fractured hips American seniors suffer every year, and a fractured hip is often more than just another broken bone.

    It's a shattered life -- one where independence is lost, sometimes forever.

    That could mean being confined to a wheelchair, or even a life spent in a nursing home, not to mention a growing reliance on the pain and psychiatric medications that can increase the risk of yet another fall.

    The shame of it is that many of the drugs that cause these falls aren't even necessary in the first place. Some are given off-label, which means they haven't even been proven to combat the condition they're being used for.

    And most of them have safe and natural alternatives that won't leave you woozy and unsteady.

    A holistic physician can work with you to help determine which drugs you might not need and which ones have natural alternatives. If you're in the Southern California area, I can help. Make an appointment to see me at the Stengler Center for Integrative Medicine.

    And in the meantime, there are two things you can do right now that can slash your risk of a fall:

    1. Get regular physical activity, since exercise can help keep you steady on your feet at any age. In one recent study, exercise reduced falls by 30 percent.

    2. If you're not taking vitamin D already, add some ASAP. The sunshine vitamin is critical to both bone support and muscle health -- and both of them are essential if you hope to keep yourself upright. Most people need between 2,000 and 5,000 IUs per day.

    In addition, be sure to take a regular look around your home for possible fall hazards like small area rugs -- and have someone move things around for you if necessary to make sure nothing trips you up.

  3. Sleep meds and the placebo effect

    Sleep drugs can help put you to sleep -- but new research says it's not the drug doing most of the work. It's the placebo effect.
  4. New warning over zolpidem side effects

    The active ingredient in Ambien and other popular sleep drugs can leave people too impaired to drive even after a full night's sleep, according to a new warning.
  5. Common drugs linked to dementia

    Some of the drugs seniors use most often, including sleep and anxiety medications, can increase the risk of dementia by up to 60 percent.
  6. Dementia might not be dementia at all

    Many cases of dementia aren't dementia at all -- they're drug side effects or other diseases, and they're often reversible.

6 Item(s)